At least 64 students of Government Science Secondary School, Batagarawa, in Katsina State, have been hospitalised after developing adverse reactions following the administration of drugs during a bilharzia prevention exercise.
The students were taken to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina after experiencing vomiting, abdominal discomfort and dizziness. Some reportedly arrived at the hospital unconscious, triggering panic among parents and members of the school community.
The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some of the students were brought to the facility unconscious but said they were responding positively to treatment.
Sani explained that the students’ heights were measured before the drugs were administered to determine the appropriate dosage.
Two of the affected students, Abubakar Muhammad and Hassan Muhammad, said the number of tablets given to each student varied according to height, with some receiving three tablets, others two, while some received one.
A parent, Ma’aruf Sani, who visited his children at the hospital, said they had recovered from the reactions.
The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, also confirmed that all the affected students had recovered, with arrangements underway for their return to school.
“The affected students have fully recovered, and we are making arrangements for their return to school,” Jibia said.
The commissioner said the drug administration exercise was conducted by the Primary Health Care Authorities in collaboration with Batagarawa Local Government Area.
He assured parents and residents that there was no cause for alarm, adding that the state government would investigate the circumstances surrounding the incident to establish what went wrong.
Jibia also disclosed that food was being provided for the students before their return to school.
Bilharzia, also known as schistosomiasis, is a parasitic disease for which preventive treatment programmes are conducted in affected communities to reduce transmission and the disease burden.
However, the precise cause of the students’ reactions remains unknown. No official findings had been released as of the time of reporting to establish whether the incident was linked to the medication, dosage or other factors.

